Alert archive / Colorado / Winter Storm Warnings in 2023

Winter Storm Warning 13, NWS Grand Junction, CO

April 2, 20235 counties in Colorado; Daggett County, Uintah County, Utah

NWS Grand Junction, CO issued this winter storm warning at Apr 2, 2023, 2:41 AM MDT for 5 counties in Colorado; Daggett County, Uintah County, Utah. It took effect at Apr 3, 2023, 12:00 AM MDT. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2023, 2:41 AM MDT (08:41 UTC)
In effect from
Apr 3, 2023, 12:00 AM MDT
Expired
Apr 5, 2023, 12:00 AM MDT
In force
48 hr
Issued by
NWS Grand Junction, CO

Counties Eagle County, CO, Garfield County, CO, Moffat County, CO, Rio Blanco County, CO, Routt County, CO, Daggett County, UT, Uintah County, UT

The radar

The Grand Junction radar (KGJX), 125 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2023-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2023-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2685 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this winter storm warning went out at Apr 1, 11:04 PM MDT, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 1, 11:04 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1104 PM MDT Sat Apr 1 2023

.SHORT TERM...(Tonight through Sunday night)
Issued at 310 PM MDT Sat Apr 1 2023

Currently we're in stuck in between two disturbances: a shortwave
that is trekking across the Pacific Northwest and the northern
Rockies, and a closed mid-level low pressure that is passing along
the U.S./Mexico border. This is resulting in a band of clouds
across the northern tier along the Wyoming border... and some more
clouds approaching from the south along the Arizona and New
Mexico border. In between, it's a blue bird day across most of
eastern Utah and western Colorado. The strong early April sun
combined with weak warm advection is making for a fairly pleasant
afternoon with temperatures nearing climatological normals. Winds
are still a tad gusty, especially across the north... but nothing
like we've had the last few days. Not bad for April 1st.

Tonight, clouds will increase further across the north as
moisture supplied from a strong upper level jet noses into the
region. The aforementioned shortwave crossing over the northern
Rockies will push a weak cold front southward towards the
Colorado/Wyoming border. This front will eventually lose steam and
stall out. Increasing Pacific moisture combined with the forcing
from the front will lead to orographically enhanced snow showers,
especially across the eastern Uintas, Elkheads and Park Range.
These showers can begin as early as late tonight, but become more
likely after daybreak Sunday. Elsewhere, a quiet and near
seasonable night is in store with low temperatures a bit elevated
due to more cloud cover.

Snow showers persist across the far north on Sunday with the
upper jet, frontal boundary and moisture still hanging around
overhead. A few inches of snow are possible up high with this
activity. South of the boundary, dry weather persists and winds
shift to the southwest and become gusty. This will cause warm
advection to ramp up and continue in earnest. High temperatures
for the lower valleys of eastern Utah and western Colorado likely
soar well into the 60s, which, believe it or not, is where
temperatures actually should be this time of year.

Sunday night, moisture and dynamic forcing across the north
increase further as a strong trough digs southward into the
Pacific Northwest and Great Basin. Snow showers become heavier and
more widespread across the eastern Uintas, Elkheads and Park
Range. This marks the beginning of a stormy 24 to 48+ hours for
those ranges, so continued the Winter Storm Watch for the Uintas
and hoisted a new Winter Storm Watch for the Elkheads and Park
Range. Otherwise, the approaching storm will tighten the pressure
gradient and winds will begin to increase... setting up a very
windy day on Monday. Snow showers will also slowly develop farther
south late Sunday night into Monday, but more details on that and
the winds can be found in the long term discussion below.

.LONG TERM...(Monday through Saturday)
Issued at 310 PM MDT Sat Apr 1 2023

Models remained in good agreement with the next storm dropping
southward out of the Pacific Northwest, then deepening over the
Great Basin on Monday. The anomalously deep low moves over the
forecast area Monday night before pushing over the northern High
Plains on Tuesday. Ensemble Situational Awareness Tables indicated
both 500 and 700 mb heights will exceed climatological minimums
for this time of the year early Tuesday. In addition, height
packing ahead of the system suggested winds at the aforementioned
levels will reach 99th percentile in strength relative to climate
norms over the Four Corners region Monday afternoon. Though the
High Wind Watch issued by the midnight shift may need to be
expanded down the line, it appeared to match current guidance
provided in the 12Z model runs so no changes needed at this time.

Snow associated with this system will continue over the Uinta,
Elkhead and Park Mountains early on Monday driven mainly by weak
overrunning and frontogenetic forcing, but will increase in
coverage and intensity Monday, especially during the afternoon as
dynamic forcing becomes maximized from the surface through the
mid-layers on up to the jet level. Orographic forcing driven by
strong southwest winds and enhanced by steep lapse rates will also
play a role. However, a dry slot was indicated for the southern
zones initially, so the showers will be slower to start there.
Snow levels ahead of the cold front associated with this system
will be near 8000 feet given seasonally mild afternoon highs
before falling to valley floors behind the front on Monday night.

The heaviest snowfall will continue Tuesday night with the cold
front adding to dynamic forcing mentioned in the previous
paragraph. Instability and orographics in northwest will continue
to bring persistent moderate snowfall Tuesday before decreasing
Tuesday night. This evening is expected to bring in excess of 12
inches of new snow to the central and northern Colorado mountains
during the first half of the week and impacts are likely to be
more significant given the strong winds associated with this
system. Therefore, opted to expand Winter Storm Watches into those
areas beginning 12Z/Mon and continuing through Tuesday evening.
In the remaining mountain areas and across the Northwest Colorado
Plateau amounts appeared more in line with Advisory level amounts
so haven't added highlights for those areas just yet.

Troughiness lingers behind the storm during the latter part of
the week which is likely to keep unsettled conditions going, but
mainly over the mountains along the Continental Divide. Less
confident in model solutions during the latter period so won't put
too fine a point on the forecast. Temperatures will fall from
near normal Monday to around 20 degrees below normal on Tuesday
thanks to the latest surge of cold air. Unseasonable cold will
persist through the remainder of the week, becoming less cold
toward the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1103 PM MDT Sat Apr 1 2023

VFR conditions are expected through the taf period. Gusty winds
are expected this afternoon, which could lead to low-level wind
shear this evening. Clouds will hang around the north most of the
day and fill in elsewhere this evening.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from Sunday evening through Tuesday evening
     for COZ004.

     High Wind Watch from Monday morning through Monday evening for
     COZ006-011-017-020>022.

     Winter Storm Watch from Monday morning through Tuesday evening
     for COZ009-010-013.

UT...High Wind Watch from Monday morning through Monday evening for
     UTZ022-027>029.

     Winter Storm Watch from late Sunday night through Tuesday
     afternoon for UTZ023.

&&

SHORT TERM...MDM
LONG TERM...NL
AVIATION...TGJT
Hazardous weather outlook, Apr 1, 3:46 AM MDT, 22 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
346 AM MDT Sat Apr 1 2023

COZ001>014-017>023-UTZ022>025-027>029-021000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
346 AM MDT Sat Apr 1 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No widespread hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow is possible in the northern mountains tomorrow. Strong wind
gusts exceeding 60 mph are possible on Monday afternoon across
portions of southeast Utah and southwest Colorado. Moderate to
heavy snow is likely Monday night into Tuesday. Cold temperatures
will support snow in the valleys. Blowing and drifting snow is
expected especially in the mountains. The snow should end late
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:27 AM MDTHigh Wind WarningGJTDelta, Dolores, Eagle, Garfield, Gunnison, La Plata and 7 more45 hr
Apr 2, 2:26 PM MDTWind AdvisoryGJTArchuleta, Dolores, Eagle, Garfield, Gunnison, Hinsdale and 11 more33 hr
Apr 2, 2:57 PM MDTWinter Weather AdvisoryGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 10 more54 hr

Nearby

Winter Storm Warnings in Colorado, 2023Winter Storm Warnings in Utah, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.